Alert archive / Colorado / Flash Flood Warnings in 2022

Flash Flood Warning 3, NWS Denver/Boulder, CO

June 19, 2022Larimer County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jun 19, 2022, 2:41 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2022, 2:41 PM MDT (20:41 UTC)
Expired
Jun 19, 2022, 5:45 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Larimer County, CO

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2022-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2022-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2581 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

812 
WGUS55 KBOU 192041
FFWBOU
COC069-192345-
/O.NEW.KBOU.FF.W.0003.220619T2041Z-220619T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
241 PM MDT Sun Jun 19 2022

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Larimer County in north central Colorado...

* Until 545 PM MDT.

* At 241 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the Cameron Peak warned area. Additional 
  rainfall amounts up to 0.3 of an inch possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  mainly rural areas of Central Larimer County, including portions 
  of the Cameron Peak burn area, including Black Creek, Fish Creek, 
  and Miller Fork.

This includes the following additional locations...
	Crystal Mountain and Storm Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

Excessive runoff from this storm will cause flash flooding of creeks 
and streams, roads and roadside culverts. The heavy rains could also 
trigger rock slides or debris flows in steep terrain.

&&

LAT...LON 4048 10547 4058 10542 4056 10531 4045 10537

FLASH FLOOD...RADAR INDICATED

$$

Entrekin
2 follow-up statements
073 
WGUS75 KBOU 192151
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
351 PM MDT Sun Jun 19 2022

COC069-192345-
/O.CON.KBOU.FF.W.0003.000000T0000Z-220619T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
351 PM MDT Sun Jun 19 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM MDT THIS 
AFTERNOON FOR CENTRAL LARIMER COUNTY FOR THE SOUTHEAST PORTION OF 
THE CAMERON PEAK BURN SCAR...

At 351 PM MDT, Doppler radar indicated thunderstorms have ended for 
the time. However, flash flooding may still be ongoing in the warned 
area. Up to a half of an inch of rain may have fallen in a very 
short period of time.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  mainly rural areas of Central Larimer County in the Cameron Peak 
  burn scar; including Black Creek, Sheep Creek, North Fish Creek, 
  Fish Creek, and Miller Fork.

This includes the following additional locations...
	Crystal Mountain and Storm Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Heavy Rainfall will cause flash flooding of small creeks, streams, 
and ditches in the affected part of the Cameron Peak burn area. Rock 
slides or debris flows can also be expected across rural roads.

Excessive runoff from this storm will cause flash flooding of creeks 
and streams, roads and roadside culverts. The heavy rains could also 
trigger rock slides or debris flows in steep terrain.

&&

LAT...LON 4048 10547 4058 10542 4056 10531 4045 10537

FLASH FLOOD...RADAR INDICATED

$$

Entrekin
452 
WGUS75 KBOU 192342
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
542 PM MDT Sun Jun 19 2022

COC069-192352-
/O.EXP.KBOU.FF.W.0003.000000T0000Z-220619T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
542 PM MDT Sun Jun 19 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 545 PM MDT THIS AFTERNOON FOR 
CENTRAL LARIMER COUNTY OVER THE CAMERON PEAK BURN SCAR...

Flooding is no longer expected to pose a threat. Local law 
enforcement reported no flooding.

LAT...LON 4048 10547 4058 10542 4056 10531 4045 10537

$$

Entrekin

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 10:53 AM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 19, 10:53 AM MDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1053 AM MDT Sun Jun 19 2022

.UPDATE...
Issued at 1050 AM MDT Sun Jun 19 2022

The plume of mid and upper level moisture has shifted eastward
form yesterday and now covers all but the eastern half of the
CWA's plains. South to southwesterly low level winds are in place
for much of the CWA this morning.

The best CAPE is progged over the mountains and foothills, like
yesterday. CAPE is limited over the plains. Nothing significant
for sure.  The latest models continue to show "likely" convective
coverage over the mountains into the foothills and "scattered"
coverage of the western 2/3rds of the plains for this afternoon
and evening. Precipitable  water is a bit lower today than it was
yesterday. Storms will be moving pretty fast again today. The
potential for burn scar flooding is not significant.

&&

.SHORT TERM...(Today and tonight)
Issued at 423 AM MDT Sun Jun 19 2022

A moist south-southwest flow aloft will continue through this
evening around an upper level high off to the east and a trough
over the Northern Rockies. Satellite imagery showing a solid swath
of clouds across the western two-thirds of Colorado and New
Mexico. With in this, radar is showing areas of showers. Will see
scattered to numerous showers and thunderstorms move across the
high country this afternoon and early evening. Still uncertain how
much convection forms east of the mountains. No well defined
boundary or wave to help trigger widespread development. Still
expect isolated to scattered convection due to the moist airmass
and should see some convergence along outflow boundaries that
begin in the higher terrain and spread eastward. Severe threat
fairly low today with CAPE less than 700 J/kg. However, strong
flow aloft and storm movement around 35 mph could produce an
isolated severe gust to 60 mph. Because of the strong flow aloft
and quick moving storms, the flooding threat will be low. Highs
today will be a little cooler, especially along and west of I-25
where greater cloud cover will be. The showers and storms progress
north of Colorado by midnight. Much drier desert air begins to
move into the mountains late tonight. This will bring clearing
skies from west to east.

.LONG TERM...(Monday through Saturday)
Issued at 423 AM MDT Sun Jun 19 2022

A few changes in the long term forecast include:

1) decreasing PoPs/QPF
2) spotty fire weather conditions
3) model agreement on swath moisture placement leading to drier
conditions.

The upper level trough axis continues to sit west of Colorado pushing
northward. This shift in the pattern decreases our precipitation
chances significantly. Referencing yesterday's long term forecast
discussion of "a moisture train" relocates directly north and
east of our entire CWA. Hi-res guidance, such as the NAMNEST and
HREF, suggests an isolated thunderstorm cannot be ruled out for
the eastern plains; this is agreeable in terms of forecast
ingredients Monday afternoon as ML CAPE reaches 400-500 J/kg and
favorable lapse rates near 7-9 C/km. All this depends on if
anything can develop because of dry air aloft thus this lead to a
decrease in PoPs across the region. Inverted-v soundings from the
NAM seem to favor a dry microburst regime Monday afternoon if
storm development occurs.

With this shift in the upper levels occurring, southerly surface
winds will increase to 17-22kts Monday afternoon across the region
especially in the eastern plains but as the trough axis continues
to push northward, wind speeds decrease significantly to 10-14kts
by Tuesday into the rest of the week. The placement of the upper
level high ,focused southeast of our region, mainly affects our
overnight lows. Our chances of precipitation decrease due to the
swath of moisture staying eastward. A south to southeast wind
direction will be favored Tuesday through Thursday morning. This
will keep our low temperatures each night above normal through
Thursday morning.

A shortwave will occur by Friday and Saturday which may lead to
potential precipitation across the region.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1050 AM MDT Sun Jun 19 2022

Models continue to show south-southwesterly winds at DIA through
around 00Z. Then, some of the models bring in a short period of
northerly winds until mid evening, then back to normal drainage
patterns over night. Will leave the VCTS in the TAF with the TEMPO
group for strong gusts winds for now. There should not be any
issues with ceilings.
&&

.FIRE WEATHER...
Issued at 423 AM MDT Sun Jun 19 2022

Windy conditions are expected across the eastern plains again with
southerly winds gusting to 40 mph. Moisture increases across the
area with relative humidities staying above 20 percent. This will
lead to a good chance for rain showers and thunderstorms over the
higher terrain. For the Urban Corridor and eastern plains, showers
and storms will be more scattered. Rainfall will mainly be light
east of the mountains and gusty winds to 50 mph will be possible
with the showers and storms.

Monday, near critical fire weather conditions are possible
across the urban corridor, eastern plains, and Palmer Divide.
Minimum relative humidity in the afternoon trends near 14-20 percent
for these areas. There is some uncertainty in wind gusts speeds
reaching 25-30 mph for a 3hr period from model guidance and
thunderstorm development could increase relative humidity in the
afternoon. For these reasons, will hold off headlines. Elevated
fire weather conditions are possible Tuesday and Wednesday.

&&

.HYDROLOGY...
Issued at 423 AM MDT Sun Jun 19 2022

Scattered to numerous showers and thunderstorms will form over
the foothills and mountains today. Brief heavy rain should
accompany the thunderstorms. Storm will be tracking northeast at
around 35 mph. This will limit the flash flood threat mainly to
the burn areas.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE.........RJK
SHORT TERM.....Meier
LONG TERM......AD
AVIATION.......RJK
FIRE WEATHER...AD/Meier
HYDROLOGY......Meier
Hazardous weather outlook, Jun 19, 11:02 AM MDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1102 AM MDT Sun Jun 19 2022

COZ030>051-201715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1102 AM MDT Sun Jun 19 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms are expected over
the higher terrain today with scattered thunderstorms across the
Urban Corridor and eastern plains. Brief heavy rain and wind gusts
to 50 mph will be possible with the stronger storms. An isolated
gust to 60 mph can't be ruled out. Quick moving storms will keep
the flash flood threat low for the burn areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Hot afternoon temperatures continue through next weekend across
the region. Isolated thunderstorms are possible Monday afternoon
mainly for the eastern plains. Near critical fire weather
conditions are possible for the Palmer Divide, eastern plains, and
urban corridor Monday afternoon due to low humidity and gusty
winds. A drier period will occur Tuesday through Thursday.
Elevated fire weather conditions are possible Tuesday and
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Jun 19, 2:09 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Denver CO
209 PM MDT Sun Jun 19 2022

COZ039-040-043-192100-
Central and South Weld County CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe
Counties/East Broomfield County CO-
209 PM MDT Sun Jun 19 2022

...A strong thunderstorm will impact portions of southwestern Weld,
northwestern Arapahoe, Broomfield, Denver, northeastern Jefferson,
western Adams and southeastern Boulder Counties through 300 PM MDT...

At 209 PM MDT, Doppler radar was tracking a strong thunderstorm over
southwestern Broomfield, or 15 miles northwest of Denver, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Denver, Aurora, northeastern Lakewood, Thornton, Arvada, Westminster,
western Centennial, Boulder, Longmont, Broomfield, Commerce City,
northeastern Littleton, Northglenn, Brighton, Englewood, Wheat Ridge,
Lafayette, Louisville, Erie and Greenwood Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare for sudden gusty winds. Secure loose objects and move to a
safe shelter inside a building or vehicle.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3983 10450 3975 10451 3958 10500 4004 10530
      4031 10494
TIME...MOT...LOC 2009Z 228DEG 28KT 3992 10511

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:09 PM MDTSpecial Weather StatementBOUBroomfield, Denver51 min

Nearby

Flash Flood Warnings in Colorado, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.